Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 19, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 19, 2021, 8:14 PM EDT for Aiken County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 8:14 PM EDT (00:14 UTC)
Expired
Aug 19, 2021, 9:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Hail
0.25 in
Wind
40

County Aiken County, SC

The radar

The Columbia radar (KCAE), 72 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS82 KCAE 200014
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
814 PM EDT Thu Aug 19 2021
 
SCZ030-200100-
Aiken SC-
814 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Aiken County
through 900 PM EDT...

At 814 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken Mall, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Aiken, Aiken Mall, New Ellenton, Citizens Park, Aiken State Park,
Windsor and Boyd Pond Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3339 8179 3351 8180 3362 8149 3342 8146
      3342 8147
TIME...MOT...LOC 0014Z 260DEG 15KT 3346 8173 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:29 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 19, 2:29 PM EDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
229 PM EDT Thu Aug 19 2021

.SYNOPSIS...
A more summertime pattern is expected to develop across the
region for the next few days with mainly scattered afternoon and
evening thunderstorms through Saturday. Drier air may spread
into the area late in the weekend into early next week but
temperatures will be above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level ridge over southeast Georgia into the coastal SC
will be weakening through the afternoon and evening as upper
trough amplifies from the Mid Atlantic across the Carolinas and
Georgia. Low level lapse rates are steep given the surface temps
across the area in the low to mid 90s. Low level moisture quite
high in the CSRA where dew points were in the upper 70s until
mixing developed. Precipitable water near or above 2 inches. Weak
mid level lapse rates and warm temps aloft will be limiting
factor for at least strong convection. It's a little drier to
the northwest of CAE but overall expect moderate instability
through the afternoon and evening. Short wave over eastern
Tennessee may be trigger for convection as it moves east. Radar
at 18z showing scattered showers and thunderstorms developing
near a theta-e gradient in the southern Midlands. Thunderstorms
approaching from north and central GA and don't think CAMS have
a handle on convection near MCN but suggest storms over north Ga
to move into Midlands/CSRA late this afternoon and early
evening. Models suggest moderate lift and upper level divergence
through mid evening. Deep shear not overly strong but may be
enhanced across the north Midlands. Soundings indicate inverted
V with dry air aloft with DCAPE near 1000 J/kg. So pulse severe
can't be ruled out but again mid level warm layer limiting
factor. Continued scattered thunderstorms through the evening
diminishing overnight from west to east. Hot afternoon temps in
the low to mid 90s and lows tonight in the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A weak upper level low pressure system develops over the Central
Appalachian Mountains Friday through this weekend. This feature
directs TC Henri northward and well off the Carolina coast. A
northwest flow aloft should limit convective activity during this
time period with isolated to scattered diurnal showers and
thunderstorms. Precipitable water values will range from 1.5
inches north to 1.75 inches south with drier air at mid and
upper levels of the atmosphere. Temperatures will be above
normal with highs in the lower to mid 90s and lows in the lower
to mid 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure aloft builds over the Central U.S. early next week
with the Southeast U.S. in a northerly flow aloft. This pattern
favors isolated to scattered diurnal convection and above normal
temperatures for late August. The Bermuda high strengthens by mid
week which should increase the chances of precipitation.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Weak surface trough over eastern SC. Low level moisture remains
high and scattered to broken cumulus has developed across the
area. A few widely scattered showers at the moment. But more
convection to the west across central and north GA. These
showers will move across the region late this afternoon and
evening ahead of upper trough approaching from the Tennessee and
Ohio Valley. Although mid level lapse rates appear weak and warm
layer aloft limiting factor, With moderate instability and
relatively strong lift ahead of trough expect scattered showers
and thunderstorms into the evening. The storms may focus near
the AGS and DNL based on radar and meso-analysis, so put a tempo
period for thunder at those terminals. After the convection
diminishing expect mid level ceilings. Guidance supports brief
visibility restrictions possible toward morning but confidence
low.

EXTENDED AVIATION OUTLOOK...Late night/early morning fog/stratus
restrictions possible Saturday and each day through Monday as
moisture returns. Low clouds will mix out by mid morning.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 19, 4:19 AM EDT, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
419 AM EDT Thu Aug 19 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-200830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
419 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 5:51 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
551 PM EDT Thu Aug 19 2021

SCZ115-192230-
Northern Lancaster SC-
551 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern
Lancaster County through 630 PM EDT...

At 550 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rock Hill, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Indian Land, Waxhaw, Van Wyck and Carolina Commons Shopping Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3493 8078 3485 8079 3484 8084 3486 8088
      3490 8088 3493 8086 3496 8087 3497 8088
      3501 8091 3503 8090 3504 8090 3505 8088
TIME...MOT...LOC 2150Z 259DEG 17KT 3491 8103

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

fwa
Special weather statement, Aug 19, 6:23 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
623 PM EDT Thu Aug 19 2021

SCZ136-137-192300-
Central Orangeburg SC-Southeastern Orangeburg SC-
623 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern Calhoun
and east central Orangeburg Counties through 700 PM EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowman, or 12 miles southeast of Brookdale, moving east at 20 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Santee and Yonder Field.

This includes the following highways...
 Interstate 26 between mile markers 156 and 162.
 Interstate 95 between mile markers 91 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3339 8042 3338 8069 3345 8072 3347 8063
      3347 8061 3348 8061 3352 8047
TIME...MOT...LOC 2223Z 260DEG 16KT 3343 8064

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

fwa
Special weather statement, Aug 19, 6:54 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
654 PM EDT Thu Aug 19 2021

SCZ027-028-192330-
Lexington SC-Richland SC-
654 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of east central
Lexington and central Richland Counties through 730 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cayce, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, West Columbia, Cayce, Forest Acres, Springdale, McEntire
Air Base, Dentsville, St. Andrews, Oak Grove, Pine Ridge, Arcadia
Lakes, Hopkins, Horrel Hill, Riverbanks Zoo, SC State Farmer's
Market, Woodfield, Sesquicentennial State Park, SC State Fair
Grounds, West Columbia Riverwalk and Fort Jackson.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 62 and 82.
 Interstate 26 between mile markers 107 and 120.
 Interstate 77 between mile markers 0 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3387 8093 3386 8100 3388 8100 3388 8102
      3387 8104 3385 8104 3385 8109 3403 8115
      3414 8082 3388 8074
TIME...MOT...LOC 2253Z 255DEG 16KT 3396 8105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

fwa
Special weather statement, Aug 19, 7:35 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
735 PM EDT Thu Aug 19 2021

SCZ028-037-200000-
Calhoun SC-Richland SC-
735 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Calhoun,
southeastern Lexington, southwestern Sumter, northern Orangeburg and
southeastern Richland Counties through 800 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Matthews, or 13 miles south of McEntire Air Base, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Matthews, Congaree National Park, Gadsden and Fort Motte.

This includes Interstate 26 between mile markers 131 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3375 8061 3374 8063 3373 8062 3362 8066
      3360 8081 3362 8087 3373 8099 3376 8093
      3378 8096 3384 8091 3390 8077 3379 8060
TIME...MOT...LOC 2334Z 317DEG 12KT 3373 8080

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJR
Special weather statement, Aug 19, 7:39 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
739 PM EDT Thu Aug 19 2021

SCZ021-022-028-200030-
Fairfield SC-Richland SC-Kershaw SC-
739 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern
Fairfield, north central Richland and west central Kershaw Counties
through 830 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairfield County Airport, or 9 miles south of Winnsboro, moving
northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fairfield County Airport, Lake Wateree State Park, Longtown, Lugoff,
Blythewood, Ridgeway, Rion, Pine Grove Fire Station, Smallwood, Cedar
Creek Fire Station and Winnsboro Mills.

This includes Interstate 77 between mile markers 23 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3413 8106 3429 8117 3448 8081 3423 8067
TIME...MOT...LOC 2339Z 244DEG 21KT 3424 8104

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

fwa
Special weather statement, Aug 19, 8:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
814 PM EDT Thu Aug 19 2021

SCZ030-200100-
Aiken SC-
814 PM EDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Aiken County
through 900 PM EDT...

At 814 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken Mall, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, Aiken Mall, New Ellenton, Citizens Park, Aiken State Park,
Windsor and Boyd Pond Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3339 8179 3351 8180 3362 8149 3342 8146
      3342 8147
TIME...MOT...LOC 0014Z 260DEG 15KT 3346 8173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:31 PM EDTSpecial Weather StatementCAEKershaw44 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.